Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 60, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 11, 2003, 9:46 PM EDT for Pitt County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 9:46 PM EDT (01:46 UTC)
- Expired
- Jul 11, 2003, 10:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Pitt County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 7:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2169 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
394
WUUS52 KMHX 120146
SVRMHX
NCC147-120230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
946 PM EDT FRI JUL 11 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PITT COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 1030 PM EDT
* AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF RENSTON...OR ABOUT OVER
SNOW HILL...MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 60 MPH ARE
LIKELY WITH THIS STORM.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RENSTON AROUND 955 PM EDT
AYDEN AROUND 1000 PM EDT
WINTERVILLE AROUND 1005 PM EDT
SIMPSON AROUND 1015 PM EDT
BLACK JACK AROUND 1020 PM EDT
GRIMESLAND AROUND 1025 PM EDT
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3554 7717 3544 7718 3540 7747 3552 7754
3567 7725 3565 7717 3555 7708
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:45 PM EDT, 7 hours 1 minute earlier.
Area forecast discussion, Jul 11, 2:45 PM EDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 245 PM EDT FRI JUL 11 2003 FORECAST QUITE SIMILAR TO YESTERDAY WITH GOOD INSTABILITY INTO THE EVNG HOURS ASSOCIATED WITH SOLAR INSOLATION AND APPROACHING SHORT WAVE AND SFC BOUNDARY. APPEARS BOTH ETA AND GFS IN GOOD AGREEMENT EARLY IN THE FORECAST AND BOTH BRING A JET STREAK AND MID LVL SHORT WAVE THROUGH THE RGN LATE TONIGHT...INCREASING IN THE MID LVL OMEGA IN THE PROCESS. DEVELOPMENT THIS EVENING SHOULD ACTUALLY DECREASE AHEAD OF THIS FEATURE THEN INCREASE AGAIN LATE TONIGHT WITH BEST CHANCES ALONG THE COASTAL SECTIONS AS OPPOSED TO INLAND SO WILL BUMP POPS UP TO LIKELY ALONG THE COAST LATE TONIGHT. POPS DECREASE THROUGH THE MRNG SAT. SOME MID LVL DRYING NOTED IN BOTH MODELS ACROSS THE WEST. HEATING AND PRESENCE OF THIS MID LVL DRY AIR LEADING TO INSTABILITY ALOFT MAY LEAD TO DEVELOPMENT THROUGH THE LATE AFTERNOON HOURS AND EXTEND INTO THE EVENING THIS DRY AIR SHOULD LEAD TO RAPID WARMING AS WELL INLAND SAT. ANOTHER ROUND SUN WITH A SHORT WAVE AND INCREASED OMEGA BY LATE AFTERNOON RESULTING IN LIKELIHOOD OF MORE WIDESPREAD COVERAGE SO HAVE RAISED POPS A BIT. THIS ACTIVITY LIKELY TO EXTEND INTO MON MRNG BEFORE DECREASING IN COVERAGE BY LATE MORNING. LOW LVL WINDS REMAIN GENERALLY SW THROUGH THE FORECAST BUT GFS DOES SHOW SOME BACKING BY MON ALLOWING EVEN MORE MSTR INTO THE REGION. STALLED BOUNDARY TO THE WEST WASHES OUT BY LATE TUE BUT STILL ENOUGH INSTABILITY TO MAINTAIN CHANCE POPS. UPPER TROF REMAINS OVER THE REGION AS WELL THROUGH WED. GFS DOES TRY TO SLIDE THE TROF OF THE COAST LATE TUE...BUT THIS SEEMS A BIT UNLIKELY GIVEN PRESENCE OF HIGHLY AMPLIFIED RIDGE OVER THE WRN U.S. MAINTAINING A FAIRLY STAGNANT PATTERN. THIS MAY SHIFT BY LATE IN THE FORECAST TO A MORE PROGRESSIVE PATTERN THAT TRIES TO DROP A FRONT INTO NRN NC BY FRI...BUT THIS ALSO SEEMS A BIT AMBITIOUS. STILL WILL INCLUDE MENTION OF CHANCE POPS THROUGH THE EXTENDED GIVEN PRESENCE OF INSTABILITY AND MSTR. MARINE: PERSISTENT SW FLOW WILL CONTINUE INTO SAT. SEAS RUNNING BETWEEN 6 TO 7 FT AT FRYING PAN AND DIAMOND WITH SPEEDS 20 TO 25 KT. WILL CONTINUE SMALL CRAFT ADVISORY...WITH HIGHER GUSTS IN AND NEAR TSTMS TONIGHT. S OR SW FLOW WILL CONTINUE SUN INTO MON...BUT WILL SEE A GRADUAL DECREASE IN SPEEDS AND CORRESPONDING SEAS. SOUTHERLY FLOW WILL CONTINUE THRU THE FIRST HALF OF NEXT WEEK WITH WIND SPEEDS 15 KT OR LESS AND SEAS 4 FT OR LESS. .MHX...SCA COASTAL WATERS AND SOUNDS. MLF/RAP
Hazardous weather outlook, Jul 11, 5:52 AM EDT, 15 hours 54 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 552 AM EDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE AREA THIS AFTERNOON AND TONIGHT. PLEASE SEE THE SEVERE WEATHER OUTLOOK STATEMENT ISSUED BY THIS OFFICE AT 6 AM FOR FURTHER DETAILS. THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES SOUTH OF CAPE HATTERAS TO NORTH OF SURF CITY TODAY. PLEASE SEE THE MARINE WEATHER STATEMENT ISSUED BY THIS OFFICE AT 429 AM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JBM
In the hours before
Special weather statement, Jul 11, 8:55 PM EDT, 51 minutes before
NCZ080-081-120200- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 855 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE AND BEAUFORT COUNTIES UNTIL 1000 PM EDT... AT 855 PM EDT...THERE WERE STRONG THUNDERSTORMS 9 MILES WEST OF BELHAVEN...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SYDNEY CROSSROADS AT 900 PM EDT...BELHAVEN...AND...PANTEGO AT 905 PM EDT...LEECHVILLE AT 915 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ALLIGATOR LAKE...BATH...PUNGO...SCRANTON... SLADESVILLE...TERRA CEIA AND YEATESVILLE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. RF
Local storm report, Jul 11, 9:41 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
0941 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM BELHAVEN NC DOWNBURST
07/11/03 BEAUFORT TREE LIMBS DOWN NEAR
BELHAVEN
RFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:16 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 44 min |
| Jul 11, 9:24 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 51 min |
| Jul 11, 9:26 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 34 min |
| Jul 11, 10:10 PM EDT | Special Marine Warning | MHX | 65 min | |
| Jul 11, 10:16 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Lenoir | 44 min |
| Jul 11, 10:30 PM EDT | Special Marine Warning | MHX | 90 min | |
| Jul 12, 12:33 AM EDT | Special Marine Warning | MHX | 57 min | |
| Jul 12, 2:04 PM EDT | Special Marine Warning | MHX | 86 min | |
| Jul 12, 2:23 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 52 min |
| Jul 12, 4:10 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 35 min |
| Jul 12, 4:56 PM EDT | Special Marine Warning | MHX | 94 min | |
| Jul 12, 6:24 PM EDT | Special Marine Warning | MHX | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.